Current Issue: Volume 21 - Number 5 - May 2013
Feature » PhotoDx
A 73-year-old man presented to our office for what he described as a “rash” on his right leg. The patient had reported that the problem disseminated and persisted on his right leg for approximately 3 weeks (Figure). At the time, the patient was experiencing dryness, irritation, itching, rash, and redness on the affected area. The patient said that he did not have any allergies. He had expressed symptoms of fatigue and low energy but noted no decrease in appetite. He had a history of chronic cough and hypertension. The mass was firm to palpation. He had no history of trauma to that area. He was not taking any medications. We performed a biopsy and asked the patient to return for a follow-up of the biopsy results.
Based on the case description and the photograph, what is your diagnosis?
A. Hodgkin disease
B. B-cell lymphoma
C. Anaplastic large cell lymphoma
D. Metastatic carcinoma
Feature » AGS Spotlight
Enhancing the utility of the American Geriatrics Society’s (AGS) numerous publications and products, the AGS launched its new online portal during the society’s Annual Scientific Meeting early this month. The portal—GeriatraicsCareOnline.org—provides quick and easy access to the society’s seminal texts, guidelines, annual meeting presentations, AGS Foundation for Health in Aging patient handouts, and many other products. A comprehensive search function enables users to select specific topics or resources to create their own “personal library” of content specific to their professional needs and interests. GeriatricsCareOnline.org is designed to meet the needs of clinicians, administrators, researchers, educators, program directors, and others involved in the care of older adults.
Feature » Review
Nonsteroidal anti-inflammatory drugs (NSAIDs) are known to complicate many common medical problems, particularly among older adults. Some of the adverse effects reported with NSAIDs, many of which are commonly used, include an increased risk of reinfarction, gastrointestinal bleeding, atrial fibrillation, stroke, and cardiovascular death. This article provides a review of some of the most common severe complications caused by NSAIDs, with a focus on what has been reported with regard to the geriatric patient.
Latest Geriatric News from the Medical Literature
Further Study Warranted to Understand Driving Habits of Elders With Glaucoma
BMC Ophthalmol. 2013;13:4
Dual Visual and Hearing Impairment Associated With Significant Increase in All-Cause Mortality
PLoS One. 2013;8(3):e55054
Vitamin K May Reduce the Risk of Diabetes in Older Adults
Am J Clin Nutr. 2012;96(5):1113-1118
FDA Approves First Drug in a New Class of Medications to Treat Type 2 Diabetes